Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 90, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2007, 6:42 PM EDT for Halifax County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2007, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 9, 2007, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 126 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:45 PM EDT | TSTM WND DMG | 4 S Clover, VA | MANY LARGE TREE LIMBS...AND SOME TREES...REPORTED BLOWN DOWN BETWEEN THIS LOCATION SOUTH ALONG ALLENS MILL ROAD TO DRYBURG...AND THEN NORTHWEST FROM DRYBURG TO SCOTTSBURG ON ROUTE 344. |
| Jun 9, 6:45 PM EDT | TSTM WND DMG | Scottsburg, VA | TREE BLOWN DOWN IN SCOTTSBURG |
| Jun 9, 6:50 PM EDT | TSTM WND DMG | Dryburg, VA | MANY LARGE LIMBS AND SOME TREES DOWN. REFERENCE REPORT AT LOCATION 4 S CLOVER VA FOR MORE DETAILS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 092241
SVRRNK
VAC083-092330-
/O.NEW.KRNK.SV.W.0090.070609T2242Z-070609T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT SAT JUN 9 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 730 PM EDT
* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLOVER...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLOVER...
SCOTTSBURG...
DRYBURG...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
3678 7867
$$
WERT2 follow-up statements
000
WWUS51 KRNK 092301
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SAT JUN 9 2007
VAC083-092330-
/O.CON.KRNK.SV.W.0090.000000T0000Z-070609T2330Z/
HALIFAX VA-
701 PM EDT SAT JUN 9 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DRYBURG...OR ABOUT 8 MILES EAST OF SOUTH BOSTON...MOVING
SOUTH AT 25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
3678 7867
$$
WERT000
WWUS51 KRNK 092324
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT SAT JUN 9 2007
VAC083-092332-
/O.EXP.KRNK.SV.W.0090.000000T0000Z-070609T2330Z/
HALIFAX VA-
722 PM EDT SAT JUN 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 730 PM EDT...
AT 722 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STORM WHICH HAD PROMPTED THE WARNING HAD MOVED SOUTHEAST AND WAS
EXITING HALIFAX COUNTY NEAR THE TOWN OF HITESBURG. SINCE THE STORM
WAS EXITING THE COUNTY...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE AS SCHEDULED AT 730 PM EDT.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.
LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
3678 7867
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:56 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 9, 2:56 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT SAT JUN 9 2007 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH SOUTHERN VIRGINIA INTO CENTRAL NORTH CAROLINA TONIGHT. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT LAKES ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... A WEAK SHORT WAVE MOVES ACROSS THE REGION THIS EVENING...AND MUCH DRIER AIR CONTINUES TO MOVE INTO THE REGION OVERNIGHT. THE ONLY CONVECTIVE DEVELOPMENT SO FAR HAS BEEN ISOLATED SHOWERS FROM THE SOUTHERN SHENANDOAH VALLEY EASTWARD TO BUCKINGHAM COUNTY. THIS ACTIVITY SHOULD SHIFT MORE TO THE SOUTH AND EAST BY LATE AFT/EARLY EVE...SO I HAVE INCLUDED A SLIGHT CHC OF A SHOWER OR TSTM THROUGH 900 PM IN THE VA/NW NC PIEDMONT. WITH DRIER AIR MOVING IN...CLEARING SKIES AND FAIRLY LIGHT FLOW...WE WILL FINALLY SEE THE OVERNIGHT LOWS DROP OFF CLOSER TO NORMAL. MOS LOOKED GOOD...SO I STAYED CLOSE TO IT. DOES NOT LOOK LIKE MUCH CHC FOR FOG WITH THE DRYING LOWER LEVELS- OTHER THAN SHALLOW GROUND FOG TOWARD MORNING...SO I DID NOT PUT ANY IN THE GRIDS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THE SFC HIGH PRS SHIFTS EASTWARD SUNDAY AND THE LOW LEVEL FLOW VEERS TO THE NORTHEAST OR EAST. WE HAVE WEAK COOL ADVECTION WHICH WILL HOLD HIGH TEMPS DOWN CLOSE TO NORMAL- IN THE LOWER TO MID 80S PIEDMONT SECTIONS AND MID 70S TO LOWER 80S WEST OF THE BLUE RIDGE. MODELS SHOW A MARINE LAYER MOVG WESTWARD AND APPROACHING THE WESTERN VA PIEDMONT IN THE AFTERNOON. I RAISED SKY COVER A BIT OUT THAT WAY...BUT WITH AFT HEATING/MIXING...ANY LOWER CLOUDS WILL LIKELY HOLD OFF MOVING INTO THE AREA UNTIL AFTER SUNSET SUNDAY. INCREASED CLOUD COVER FOR SUNDAY NIGHT WITH NORTH TO NORTHEAST FLOW AND SOME LOW LEVEL MOISTURE. NAM AND GFS ARE PRODUCING SOME LIGHT QPF IN THE EAST SUNDAY NIGHT...BUT BELIEVE THIS IS OVERDONE. WENT CLOSE TO MOS GUIDANCE FOR SUNDAY NIGHT LOW TEMPERATURES.THE UPPER PATTERN IS GRADUALLY CHANGING...WITH UPPER LOW FORMING OFF THE MID ATLANTIC COAST MONDAY. ON MONDAY HELD ON TO LIGHT POPS THAT WERE CONTINUITY WITH LOW LEVEL FLOW. PLAYED TEMPERATURES CLOSE TO MAV VALUES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AN OMEGA BLOCK PROGGED TO DEVELOP ACROSS THE US AND CANADA DURING THE MEDIUM RANGE. GEM GLOBAL AND ECMWF SHOWED GREATER AMPLIFICATION OF THE FLOW AROUND THE BLOCK THAN GFS AND UKMET. 12Z CANADIAN TRENDED TOWARDS TO THE ECMWF. THE CLOSED VORTEX OVER THE NORTH ATLANTIC WILL RETROGRADE BACK TO THE WEST AND DRIVE A STRONG SHORTWAVE SOUTHWARD. THIS SHORTWAVE WILL CREATE A COLD FRONT OVER THE NORTHEAST WHICH WILL DROP THROUGH THE MIDDLE ATLANTIC REGION INTO THE SOUTHEAST. FOLLOWED HPCGUIDE WITH MINOR ADJUSTMENTS IN POPS AND DEW POINTS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE VIRGINIA AND NORTH CAROLINA PIEDMONTS THIS AFTERNOON. ANY ACTIVITY THAT DEVELOPS SHOULD MOVE WELL EAST OF LYH AND DAN BY EVENING. I INCLUDED A TSTM VCNTY IN THE DAN TAF AS THEY WILL HEAVE THE BEST CHANCE TO SEE A TSTM IN THEIR VICINITY. OTHERWISE...SHOULD BE A VFR NIGHT WITH HIGH PRESSURE AND DRIER AIR MOVING IN. LWB MAY SEE A BRIEF PERIOD OF FOG TOWARD DAYBREAK WITH GOOD RADIATION CONDITIONS AND SOME HELP FROM THE RIVER. I HAVE INCLUDED A PERIOD OF MVFR FOG AT LWB. WILL HAVE VF CONDITION SUNDAY UNDER HIGH PRESSURE AND NORTHWEST TO NORTH SFC WINDS. WITH HIGH PRESSURE IN THE REGION FROM SUNDAY NIGHT THROUGH TUESDAY...MVFR VSBYS POSSIBLE OVERNIGHT IN THE MOUNTAIN VALLEYS...AND WITH A LOW LEVEL NORTHEAST TO EAST FLOW DEVELOPING...A CHANCE FOR MVFR CEILINGS ALONG AND EAST OF THE MTNS OVERNIGHT INTO THE MORNINGS MONDAY AND TUESDAY...INCLUDING ROA...LYH AND DAN. AND VFR CONDITIONS FOR ALL DURING MOST OF THE DAY. && .CLIMATE... THREE RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE DEPENDING ON HOW FAST TEMPS DROP THIS EVENING THROUGH MIDNIGHT. THE POSSIBLE RECORDS ARE: IN ROANOKE...THE MORNING LOW OF 72 MAY TIE THE RECORD SET IN 1981. IN DANVILLE... THE LOW OF 71 MAY BREAK THE CURRENT RECORD OF 69...SET IN 1994. IN BLACKSBURG...THE MORNING LOW OF 65 MAY BREAK THE RECORD OF 64...SET IN 1981. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...JJ SHORT TERM...KK LONG TERM...KK AVIATION...JJ CLIMATE...JJ
Hazardous weather outlook, Jun 9, 3:23 PM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SAT JUN 9 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 323 PM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Special weather statement, Jun 9, 5:13 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT SAT JUN 9 2007 VAZ045-058-059-092215- HALIFAX VA-CHARLOTTE VA-CAMPBELL VA- 513 PM EDT SAT JUN 9 2007 AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF BROOKNEAL...OR ABOUT 4 MILES EAST OF GLADYS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...HAT CREEK...BROOKNEAL AT 530 PM EDT...WREN AT 540 PM EDT...ASPEN AT 550 PM EDT...AND PHENIX AT 555 PM EDT. THIS STORM HAS THE POTENTIAL OF PRODUCING SMALL HAIL...A BRIEF PERIOD OF VERY HEAVY RAIN...AND DANGEROUS LIGHTNING. WERT
Special weather statement, Jun 9, 6:29 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SAT JUN 9 2007 VAZ058-059-092315- HALIFAX VA-CHARLOTTE VA- 629 PM EDT SAT JUN 9 2007 AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLOVER...OR ABOUT OVER MOUNT LAUREL...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...CLOVER AT 635 PM EDT...SCOTTSBURG AT 645 PM EDT...DRYBURG AND REDOAK AT 700 PM EDT...STAUNTON RIVER STATE PARK AT 710 PM EDT...AND HITESBURG AT 715 PM EDT... EXPECT SMALL HAIL...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LIGHTNING FROM THIS STORM HAS ALREADY PRODUCED A FATALITY. PLEASE SEEK SHELTER INDOORS UNTIL THE STORM PASSES WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 57 min |
| Jun 8, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.